Managing Dry Eye as a Side Effect of Medication
Posted on: 28 September 2020
There are many possible causes of dry eyes. Certain medications, such as antihistamines, blood pressure medications, and drugs for Parkinson's disease, can all cause dry eyes. If you are suffering from dry eyes as a result of medication, your doctor may recommend changing your dose or using a different medication instead. However, this is not always an option. If you need to continue taking a medication that is causing dry eyes as a side effect, here are some ways to manage and treat your dry eye symptoms.
Punctal plugs are tiny little pieces of silicone that your eye doctor can place in your tear ducts. By partially blocking your tear ducts, these plugs prevent tears from draining off the surface of your eyes so quickly, which combats symptoms of dryness. Your eye doctor will numb your eyes prior to inserting the plugs, and the process only takes a few minutes. The plugs can be left in your tear ducts indefinitely, although some do work their way out and need to be replaced.
If you have trouble keeping punctal plugs in your tear ducts, your eye doctor may instead recommend having your tear ducts cauterized. This is a more in-depth procedure that involves using heat to essentially close off the tear ducts. Again, your eyes will be numb while the procedure is performed. There can be some mild pain and discomfort associated with recovery, but results are consistently good. Your eyes will stay more moist since the tears won't be able to drain into your tear ducts.
If your tear production is really low, then punctal plugs and thermal cautery may not give you enough relief. Your eye doctor can instead prescribe a medication to increase your tear production. These medications are called cholinergics, and a common one is pilocarpine. Usually, the medication will come in the form of eye drops, and you'll have to put them in your eyes two or three times per day. Most patients react to cholinergic eye drops well, but possible side effects include nausea, heartburn, and chills. Cutting back on your dose may help ease these symptoms.
When eye dryness arises as a side effect of necessary medications, it is important not to ignore this symptom. Talk to your eye doctor about the treatments above. They can help you decide which treatment is right for you or guide you through trying one or more of the options above. For more information about dry eye treatment, talk to an ophthalmologist for details.Share